Tornadoes · United States · Missouri · 2007
EF1 tornado, Amsterdam to Adrian, Missouri, February 28, 2007
From Amsterdam to Adrian, this EF1 tornado ran 12.9 miles across Bates County on February 28, 2007, touching down at 8:27 PM CST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 28, 2007
- Touchdown
- 8:27 PM CST (02:27 UTC)
- Lifted
- 8:37 PM CST (02:37 UTC)
- On the ground
- 10 minutes
- Path length
- 12.9 miles (20.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Bates County
- Touchdown point
- 38.333, -94.529
- Lift-off point
- 38.400, -94.405
- Record number
- 0702282027-01
What the Weather Service recorded
A strong storm system lifted northeast into the region from Oklahoma, during the late afternoon and early evening hours on February 28th. The dynamics from this storm system provided the lift for rapid thunderstorm development along and north of a warm front by the early evening hours. There were numerous reports of hail with the storms, as well as some flash flooding. ||In addition, two tornadoes were observed. They were associated with a supercell severe thunderstorm, which earlier had produced an EF4 tornado in Linn county Kansas. The first EF1 tornado was observed in Bates county between Amsterdam and Adrian and moved northeast. Damage was to one structure with telephone poles down as well. The second EF1 tornado was near Blairstown in Henry county, over open country.
The supercell thunderstorm which earlier had produced an EF4 tornado in Linn county Kansas, moved east-northeast into Bates county and spawned another tornado, EF1 in intensity, 3 miles east southeast of Amsterdam at 8:27 PM CST and then traveled over rural areas to the northeast, before lifting 3 miles west of Adrian at 8:37 PM CST. Major damage to one residence was noted, along with minor damage to other outbuildings. Trees and power poles were downed as well.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS EAX issued a tornado warning for this county at 02:04 UTC, 23 minutes before the tornado touched down, in force until 03:00 UTC.
The county was under a tornado watch, issued at 01:10 UTC and running to 07:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:10 UTC | 07:47 UTC | Tornado Watch | EAX |
| 02:04 UTC | 03:00 UTC | Tornado Warning | EAX |
| 02:15 UTC | 03:00 UTC | Severe Thunderstorm Warning | EAX |
| 02:44 UTC | 03:07 UTC | Tornado Warning | EAX |
| 03:30 UTC | 13:30 UTC | Flash Flood Warning | EAX |
| 03:33 UTC | 13:30 UTC | Flash Flood Warning | EAX |
| 07:47 UTC | 10:03 UTC | Tornado Watch | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Feb 28, 5:06 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Feb 28, 5:06 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 PM CST WED FEB 28 2007
.DISCUSSION...
MAIN FOCUS FOR THIS FORECAST IS ON THE SEVERE AND WINTER WEATHER
THREAT FOR TONIGHT AND INTO TOMORROW.
A LARGE TROUGH MOVING THROUGH THE DESERT SOUTHWEST TODAY WILL ROTATE
INTO THE CENTRAL PLAINS OVERNIGHT. AS IT SWINGS INTO THE PLAINS IT
WILL BECOME INCREASING MORE NEGATIVELY TILLED. OF NOTE ON THE
AFTERNOON WATER VAPOR IMAGERY ARE SEVERAL FEATURES. FIRST IS THE
PLUME OF MOISTURE THAT IS NOTED FROM THE SOUTHEAST PACIFIC THROUGH
OLD MEXICO INTO THE SOUTHERN PLAINS. ALSO SEEN IS A DRY SLOT ON THE
NORTH SIDE OF THE PLUME ON THE NOSE OF A 100+ KTS JET THAT IS RACING
IN UNDER THE TROUGH. LOOKING A LITTLE CLOSER TO THE GROUND...WE CAN
SEE THE SURFACE LOW TAKING SHAPE IN THE PANHANDLES OF TEXAS AND
OKLAHOMA WITH BREEZY SOUTHERLY WINDS AHEAD OF IT. THE SOUTHERN WIND
IS QUICKLY ADVECTING WARM AIR NORTH WITH 70+ DEGREE TEMPERATURES
REACHING AS FAR NORTH AS LEES SUMMIT. THE MOISTURE MOVING NORTH IS
LAGGING BEHIND LEADING EDGE OF THE WARM AIR WITH 50 DEGREE DEW
POINTS HAVING MADE IT TO SPRINGFIELD. THE EFFECTIVE WARM FRONT LOOKS
TO HAVE MADE IT TO THE MISSOURI RIVER AT THIS TIME.
18Z SOUNDING FROM SPRINGFIELD SHOW A STRONG CAP IN PLACE ACROSS
SOUTHERN MISSOURI EXTENDING NORTH. THE DRY SLOT EVIDENT ON WATER
VAPOR IMAGERY AND THE STRONG WARM AIR ADVECTION ALOFT WILL KEEP US
CAPPED THROUGH MUCH OF THE EVENING HOURS. ADDITIONALLY...SURFACE
FEATURES ARE BEGINNING TO REALIGN AHEAD OF THE APPROACHING UPPER
LEVEL TROUGH...MEANING THAT IT WILL BE MANY HOURS BEFORE THE UPPER
AIR AND SURFACE FEATURES SYNC UP TO THE POINT WHERE STORMS CAN GET
GOING AND ORGANIZE. THE IMPLICATION IS THAT THUNDERSTORM ACTIVITY
WILL NOT MOVE INTO OUR WARNING AREA BEFORE 9 PM. HOWEVER...ANY
ACTIVITY THAT DOES GET GOING AFTER 9 PM WILL HAVE 0-6KM SHEAR VALUES
OF 50 KTS OR MORE AND STEEPENING MID LEVEL LAPSE RATES OF 7 C/KM TO
WORK WITH. DESPITE THE NOCTURNAL HOURS OVER WHICH THIS WILL BE
OCCURRING MODEL SOUNDINGS INDICATE THAT MOISTURE ADVECTION AT THE
SURFACE WILL INDUCE UP TO 800 J/KG OF INSTABILITY. WITH THE LEFT
EXIT REGION OF A 100+ KTS JET MOVING ACROSS SOUTHERN MISSOURI AROUND
MIDNIGHT...THOUGHTS ARE ANY CAP THAT IS LEFT WILL QUICKLY ERODE.
THE COMBINATION OF SHEAR...INSTABILITY...AND MOISTURE WILL MAKE
SEVERE WEATHER A STRONG POSSIBILITY AROUND AND AFTER MIDNIGHT ACROSS
AREAS ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO MACON.
HOWEVER...THE BEST POTENTIAL WILL BE FOR SEVERE WILL RANGE ALONG A
LINE FROM BUTLER NORTHEAST THROUGH CLINTON AND WARRENSBURG...
SEDALIA...AND FAYETTE. SUPERCELL THUNDERSTORMS AND SQUALL LINES WILL
BE THE PRIMARY MODES FOR CONVECTION TONIGHT. ANY STORMS FROM KANSAS
CITY TO MACON WILL HAVE A STRONG POTENTIAL FOR HEAVY RAIN...LARGE
HAIL...AND DAMAGING WINDS. AREAS FROM BUTLER TO FAYETTE WILL WILL
HAVE THE SAME THREATS...BUT WILL ALSO HAVE TO CONTEND WITH AN
ENHANCED POTENTIAL FOR TORNADOES.
THE MOISTURE STREAMING NORTH OVERNIGHT AND OVERRUNNING THE FRONT
COULD PRODUCE WIDESPREAD AREAS OF MODERATE TO HEAVY RAIN...
ESPECIALLY ALONG AND NORTH OF THE MISSOURI RIVER. CENTRAL AND NORTH
CENTRAL MISSOURI HAVE ALREADY HAD ISSUES WITH FLOODING DUE TO THIS
PAST WEEKENDS RAIN. THEREFORE WE HAVE GONE WITH A FLOOD WATCH FOR
MIDNIGHT TO NOON THURSDAY FOR THE EASTERN 2/3 OF THE FORECAST AREA.
AS THE LOW DEEPENS OVERNIGHT AND LIFTS INTO IOWA EARLY THURSDAY
MORNING COLD AIR WILL WRAP AROUND INTO OUR CWA. THIS WILL BRING
FALLING TEMPERATURES TO THE AREA FOR TOMORROW IN ADDITION TO SNOW.
CURRENTLY IT LOOKS LIKE IT WILL BE TOWARDS DAYBREAK BEFORE ENOUGH
COLD AIR MOVES FAR ENOUGH SOUTH TO CONVERT ANY ONGOING PRECIPITATION
IN THE NORTHWEST CORNER INTO SNOW. HOWEVER...AS THE AIR COLUMN
COOLS BETWEEN 3 AM AND 9 AM THE PRESSURE GRADIENT WILL INCREASE
SIGNIFICANTLY BRINGING 20 TO 30 MPH WINDS TO MUCH OF EASTERN KANSAS
AND MISSOURI TOMORROW. ACCUMULATIONS IN EXTREME NORTHEAST KANSAS AND
NORTHWEST MISSOURI ARE EXPECTED TO RUN FROM 2 TO 5 INCHES...WITH THE
HIGHER AMOUNTS MORE LIKELY THE FARTHER NORTH YOU MOVE INTO NEBRASKA
AND IOWA. HAVE LIMITED THE ACCUMULATIONS A LITTLE DUE TO THE SPEED
WITH WHICH THE LOW IS PROGGED TO LIFT NORTHEAST. STILL 2 TO 5 INCHES
WITH 20 TO 30 MPH WINDS LOOKS SUFFICIENT FOR A SNOW AND BLOWING SNOW
ADVISORY IN EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI FROM 3
AM TO NOON THURSDAY. THERE WILL LIKELY BE SOME SNOW STILL FALLING
ACROSS FAR NORTHERN AND NORTHEASTERN MISSOURI THROUGH LATE TOMORROW
AFTERNOON...BUT ACCUMULATIONS LOOK LOW ENOUGH AT THIS TIME TO
WARRANT CUTTING OFF THE ADVISORY AT NOON AND NOT EXTENDING IT ANY
FARTHER EAST.
CUTTER
THURSDAY NIGHT THROUGH TUESDAY
A STACKED LOW PRESSURE SYSTEM WILL SLOWLY DRIFT ACROSS THE GREAT
LAKES REGION THURSDAY NIGHT THROUGH SATURDAY. SEVERAL LOBES OF
UPPER LEVEL ENERGY WILL ROTATE AROUND THIS SYSTEM...RESULTING IN
PERIODIC CHANCES OF LIGHT SNOW OR FLURRIES MAINLY ACROSS THE
NORTHERN HALF OF MISSOURI. BY SUNDAY...THE LOW PRESSURE SYSTEM WILL
LOSE ITS INFLUENCE ON THE AREA WITH HIGH PRESSURE BUILDING IN FROM
THE WEST. THIS EXPANSIVE SURFACE HIGH WILL EXTEND ALL THE WAY INTO
THE GULF...EFFECTIVELY SCOURING OUT LOW LEVEL MOISTURE ACROSS THE
REGION. EARLY WEEK UPPER PATTERN WILL GENERALLY BE ZONAL WITH A FEW
WEAK RIPPLES HINTED BY THE GFS. NOT EXPECTING ANY OF THIS ENERGY TO
PRODUCE PRECIPITATION...DUE TO THE AFOREMENTIONED LACK OF
MOISTURE THROUGH THE FIRST HALF OF NEXT WEEK. AS FOR
TEMPERATURES...REINFORCING SHOTS OF COLD AIR WILL BE ASSOCIATED WITH
EACH PIECE OF ENERGY ROTATING AROUND THE UPPER LOW TO THE
NORTHEAST. THE COLDEST PERIOD LOOKS TO BE SATURDAY AND SATURDAY
NIGHT. HIGHS WILL LIKELY STAY IN THE 30S ACROSS ALL BUT FAR
SOUTHWEST PORTIONS OF THE FORECAST AREA...AND LOWS WILL DIP INTO THE
TEENS NORTH TO LOWER 20S SOUTH. BY THE BEGINNING OF THE WORK
WEEK...TEMPERATURES WILL MODERATE AS SOUTHERLY FLOW RETURNS.
SAW
&&
.PREV DISCUSSION...
/638 AM CST WED FEB 28 2007/
GETTING REPORTS OF A SNOW AND SLEET MIX AT THE LEADING EDGE OF THE
CONVECTION MOVING THROUGH NORTH CENTRAL MISSOURI. UPDATED FORECASTS
TO REFLECT THIS PRECIPITATION. THIS BAND OF CONVECTION BEING DRIVEN
BY WARM AIR ADVECTION...AND SHOULD CONTINUE TO PUSH NORTHEAST OUT OF
THE FORECAST AREA THIS MORNING.
PC
/342 AM CST WED FEB 28 2007/
ANOTHER SPRING TO WINTER STORM SYSTEM ON TAP FOR THE FORECAST AREA
TONIGHT AND THURSDAY. DEEPENING SHORT WAVE BECOMES MORE NEGATIVELY
TILTED AS IT SWINGS INTO KANSAS TONIGHT. SURFACE WARM FRONT IS
EXPECTED TO SET UP ACROSS CENTRAL MISSOURI BY LATE THIS AFTERNOON AS
SURFACE LOW DEVELOPS IN OKLAHOMA PANHANDLE. LOW LEVEL MOISTURE
CURRENTLY IN TEXAS WILL BE RAPIDLY DRAWN NORTHWARD ARRIVING INTO THE
FORECAST AREA BY LATE AFTERNOON. BEFORE THAT OCCURS...ISENTROPIC
LIFT THIS MORNING SHOWING UP ON THE 300K SURFACE ALREADY LEADING TO
SOME SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING IN EXTREME
SOUTHEAST PORTIONS OF FORECAST AREA. WILL HAVE SOME CHANCE POPS IN
FOR THIS AREA OF LIFT THIS MORNING...WITH MAIN FOCUS BEING IN
CENTRAL MISSOURI. EXPECT THIS ACTIVITY TO GET SHUNTED OFF TO THE
NORTHEAST AS STRENGTHENING MID LEVEL WINDS PULL IN DRY AIR IN THE
700 TO 500 MB LEVELS. WARM AIR ADVECTION WITH THESE WINDS SHOULD CAP
ANY ACTIVITY THIS AFTERNOON...AND WILL ONLY LEAVE SOME CHANCE POPS
IN MY NORTHEAST WHERE CONVECTION MIGHT STILL BE ONGOING AT MIDDAY.
FOR TONIGHT...MODELS SHOW UPPER TROUGH SWINGING INTO EASTERN KANSAS
BY 12Z THURSDAY...THEN SWINGING NORTHEAST INTO IOWA BY MIDDAY ON
THURSDAY. STRONG VORT MAX ASSOCIATED WITH THIS WAVE IS EXPECTED TO
BE MOVING TO NEAR THE KANSAS MISSOURI BORDER BY 12Z...AND MOVE EAST
OF THE AREA BY 18Z...WHICH WOULD COINCIDE WITH ENDING THREAT OF
THUNDERSTORMS LEFT EXIT REGION OF STRONG SOUTHERN STREAM UPPER JET
WILL BE ACROSS MISSOURI DURING THE OVERNIGHT HOURS...WITH THE LOW
LEVEL JET INCREASING TO OVER 50 KTS. THIS SHOULD SET THE STAGE FOR
STRONG...POSSIBLY SEVERE STORMS OVERNIGHT (SEE SPC DAY 1 DISCUSSION
FOR DETAILS)...WITH ALSO THE POTENTIAL OF HEAVY
RAINFALL...ESPECIALLY IN NORTHERN MISSOURI...NORTH OF SURFACE FRONT.
THIS IS AN AREA THAT HAS SEEN RECENT FLOODING ON SOME OF THE RIVERS.
MODEL QPF NOT THAT IMPRESSIVE...POSSIBLY DUE TO THE RAPID MOVEMENT
OF THE STORMS. BUT WITH PWAT IN EXCESS OF AN INCH IN PARTS OF THE
FORECAST AREA...AND HEADWATER GUIDANCE ON SOME OF THE AREA RIVERS
BELOW AN INCH...A WATCH MAY BE WARRANTED FOR LATE TONIGHT AND INTO
THE DAY ON THURSDAY. WILL LET DAY SHIFT TAKE ONE MORE LOOK AT
MORNING HEADWATER GUIDANCE AND GET A BETTER HANDLE ON EXACTLY WHERE
SURFACE FRONT WILL BE SETTING UP...BEFORE WE MAKE A FINAL DECISION
ON A WATCH.
THAT IS THE SPRINGTIME PART OF THE STORM. NEXT CONCERN IS THE
WINTERTIME PART. WITH SURFACE LOW EXPECTED TO BE MOVING INTO
NORTHWEST MISSOURI BY 09Z...THEN TRACKING INTO SOUTH CENTRAL IOWA BY
18Z ON THURSDAY...STRONG WINDS AND SNOW ARE EXPECTED TO DEVELOP OVER
NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE TONIGHT AND DURING THE
DAY ON THURSDAY. GFS MORE BULLISH ON SNOWFALL AMOUNTS...AND WOULD
SUGGEST SOME AREAS MAY PICK UP IN EXCESS OF 6 INCHES IN THE
NORTHWEST CORNER OF MISSOURI. NAM NOT AS WET...BUT BOTH MODELS SHOW
WINDS GUSTING IN EXCESS OF 30 MPH DURING THE DAY ON THURSDAY. THUS
EVEN IF THE 6 INCH AMOUNTS ARE NOT REACHED...BLOWING SNOW WILL BE A
REAL CONCERN...SO WILL GO WITH A WINTER STORM WATCH AT THIS
POINT...FOR NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS...WHERE
SNOWFALL TOTALS OF 3 TO 5 INCHES ARE MOST LIKELY TO OCCUR...WITH
POTENTIAL FOR DRIFTS IN EXCESS OF A FOOT.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...SNOW AND BLOWING SNOW ADVISORY FROM 3 AM THURSDAY TO NOON
THURSDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-
MOZ012-MOZ013.
FLOOD WATCH FROM MIDNIGHT THURSDAY TO NOON THURSDAY FOR MOZ006-
MOZ007-MOZ008-MOZ014-MOZ015-MOZ016-MOZ017-MOZ022-MOZ023-
MOZ024-MOZ025-MOZ030-MOZ031-MOZ032-MOZ033-MOZ038-MOZ039-
MOZ040-MOZ044-MOZ045-MOZ046.
KS...SNOW AND BLOWING SNOW ADVISORY FROM 3 AM THURSDAY TO NOON
THURSDAY FOR KSZ102.Hazardous weather outlook, Feb 28, 1:12 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 PM CST WED FEB 28 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 112 PM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM WILL BE MOVING INTO EASTERN KANSAS LATE TONIGHT. AHEAD OF THIS STORM SYSTEM...THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE EVENING AND CONTINUE DURING THE OVERNIGHT HOURS...WITH THE POTENTIAL OF SEVERE STORMS AND HEAVY RAINFALL. SEVERE STORMS IN AREAS ALONG AND TO THE SOUTH OF WARM FRONT THAT WILL BE IN THE VICINITY OF THE INTERSTATE 70 CORRIDOR WILL BE POSSIBLE TONIGHT. DAMAGING WINDS LARGE HAIL WILL BE POSSIBLE ACROSS ALL LOCATIONS ALONG AND SOUTH OF INTERSTATE 70...WHILE THE THREAT FOR ISOLATED TORNADOES WILL PRIMARILY EXISTS ALONG AND SOUTH OF A LINE FROM BUTLER TO WARRENSBURG AND FAYETTE. TO THE NORTH OF THIS FRONT...OVER NORTHERN MISSOURI...LARGE HAIL MAY ALSO OCCUR...AND HEAVY RAIN WILL ALSO BE POSSIBLE. WITH THIS RAIN OCCURRING OVER AREAS THAT HAVE RECEIVED QUITE A BIT OF RAINFALL LATELY...FLOODING ON AREA RIVERS MAY AGAIN OCCUR. BY LATE TONIGHT...COLDER AIR INVADING EXTREME NORTHEAST KANSAS AND THE NORTHWEST CORNER OF MISSOURI IS EXPECTED TO CHANGE THE PRECIPITATION OVER TO SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DURING THE DAY ON THURSDAY...AS LOW PRESSURE MOVES FROM NORTHWEST MISSOURI INTO SOUTH CENTRAL IOWA...SNOW IS EXPECTED TO BE OCCURRING OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS. WINDS WILL BECOME QUITE STRONG OUT OF THE NORTHWEST AND WILL PRODUCE AREAS OF BLOWING SNOW AND DRIFTING SNOW. AREAS NORTH OF A LINE FROM KANSAS CITY TO KIRKSVILLE SHOULD SEE SOME ACCUMULATING SNOWFALL WITH THE NORTHWEST PORTIONS OF MISSOURI POSSIBLY PICKING UP 3 TO 5 INCHES OF SNOW. A WINTER STORM WATCH IS IN EFFECT FOR NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS. STRONG THUNDERSTORMS MAY STILL BE ONGOING AT THE START OF THE DAY IN CENTRAL MISSOURI...BUT SHOULD MOVE OUT OF THE REGION BY MID MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ALONG AND SOUTH OF A LINE FROM BUTLER TO WARRENSBURG AND FAYETTE. CUTTER
In the hours before
Local storm report, Feb 28, 7:37 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL KANSAS CITY 39.12N 94.55W
02/28/2007 E0.75 INCH JACKSON MO FIRE DEPT/RESCUE
DIME TO PENNY SIZE HAIL REPORTED
&&
MJMLocal storm report, Feb 28, 7:49 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 7 SE PARKER 38.26N 94.90W
02/28/2007 LINN KS TRAINED SPOTTER
TREES AND POWER LINES REPORTED DOWN
&&
MJMLocal storm report, Feb 28, 7:54 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL CLAYCOMO 39.20N 94.48W
02/28/2007 E0.75 INCH CLAY MO AMATEUR RADIO
DIME SIZE HAIL REPORTED
0742 PM HAIL 7 SE PARKER 38.26N 94.90W
02/28/2007 E1.75 INCH LINN KS TRAINED SPOTTER
0744 PM HAIL INDEPENDENCE 39.09N 94.35W
02/28/2007 E1.00 INCH JACKSON MO AMATEUR RADIO
&&
MJMLocal storm report, Feb 28, 8:08 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TORNADO 5 NW PLEASANTON 38.23N 94.78W
02/28/2007 LINN KS STORM CHASER
&&
MJMLocal storm report, Feb 28, 8:10 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TORNADO 5 N BLUE MOUND 38.16N 95.01W
02/28/2007 LINN KS NWS EMPLOYEE
HOUSE DESTROYED
&&
MJMLocal storm report, Feb 28, 8:13 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL CENTERVILLE KS 38.22N 95.02W
02/28/2007 E0.75 INCH LINN KS CO-OP OBSERVER
DIME SIZE HAIL REPORTED.
&&
MJMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
2.5 hours before the tornado, 124 km from the path. March 1, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -112615 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2552 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.4 K/km
Topeka, KS (KTOP), 12:00Z
9.5 hours after it, 124 km from the path. March 1, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -43178 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Olathe (Ojc) (OJC), 59 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:27 UTC | 60.8 | 41 | 150° 10 kt | 994.6 | -TSRA | |
| 00:30 UTC | 57.2 | 44.6 | 210° 9 kt | 17 | 994.9 | +TSRA |
| 00:38 UTC | 57.2 | 44.6 | 250° 3 kt | 994.6 | TSRA | |
| 00:42 UTC | 55.4 | 44.6 | 0° 0 kt | 994.2 | -TSRA | |
| 00:53 UTC | 55 | 47 | 0° 0 kt | 994.6 | VCTS -RA | |
| 00:56 UTC | 53.6 | 46.4 | 4 kt | 994.6 | -TSRA | |
| 01:43 UTC | 55.4 | 46.4 | 70° 7 kt | 993.2 | ||
| 01:53 UTC | 60 | 48 | 130° 9 kt | 992.9 | VCTS -RA | |
| 02:22 UTC | 51.8 | 46.4 | 280° 14 kt | 25 | 995.3 | TSRA |
| 02:25 UTC | 51.8 | 46.4 | 330° 15 kt | 25 | 994.6 | +TSRA |
| 02:34 UTC | 50 | 46.4 | 10° 11 kt | 994.9 | -TSRA BR | |
| 02:53 UTC | 50 | 46 | 20° 10 kt | 994.2 | -TSRA | |
| 03:04 UTC | 48.2 | 46.4 | 10° 11 kt | 994.2 | +TSRA BR | |
| 03:20 UTC | 48.2 | 46.4 | 70° 12 kt | 993.9 | +TSRA BR | |
| 03:27 UTC | 48.2 | 46.4 | 50° 9 kt | 993.2 | TSRA BR | |
| 03:29 UTC | 48.2 | 46.4 | 40° 9 kt | 992.6 | -TSRA BR | |
| 03:34 UTC | 48.2 | 46.4 | 60° 10 kt | 992.9 | -TSRA | |
| 03:53 UTC | 49 | 46 | 4 kt | 992.9 | +TSRA BR | |
| 04:00 UTC | 48.2 | 46.4 | 4 kt | 993.2 | +TSRA BR | |
| 04:12 UTC | 48.2 | 46.4 | 4 kt | 992.6 | -TSRA BR | |
| 04:22 UTC | 48.2 | 46.4 | 100° 7 kt | 992.6 | TS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pleasant Hill radar (KEAX), 52 km away, was scanning. The volume nearest the touchdown began at 02:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:15 UTC | HAIL 1 | Adrian | Bates, MO | |
| 02:15 UTC | HAIL 2.75 | 1 N Amsterdam | Bates, MO | |
| 02:25 UTC | HAIL 1.75 | 8 W Adrian | Bates, MO | ALONG 18 HIGHWAY...HAIL COVERING THE GROUND |
| 02:37 UTC | TORNADO | 3 W Adrian | Bates, MO | STRUCTURAL DAMAGE REPORTED...ALSO TELEPHONE POLES DOWN ON HIGHWAY 18. |
| 02:38 UTC | FUNNEL CLOUD | Amsterdam | Bates, MO | |
| 03:07 UTC | HAIL 0.75 | 4 Nw Creighton | Cass, MO | |
| 03:13 UTC | HAIL 0.88 | 4 Nw Creighton | Cass, MO | |
| 03:13 UTC | TORNADO | 3 Se Blairstown | Henry, MO | |
| 03:25 UTC | TSTM WND GST 60 | 4 N Drexel | Cass, MO | |
| 03:25 UTC | TSTM WND GST 60 | 4 N Drexel | Cass, MO | |
| 03:25 UTC | HAIL 1 | 4 N Drexel | Cass, MO | HAIL COVERING THE GROUND |
| 03:36 UTC | HAIL 1 | 3 W Peculiar | Cass, MO | |
| 03:37 UTC | HAIL 1.75 | Peculiar | Cass, MO | HAIL LARGER THAN GOLF BALL REPORTED |
| 03:43 UTC | HAIL 0.88 | 3 W Peculiar | Cass, MO | |
| 03:44 UTC | HAIL 1 | N Harrisonville | Cass, MO | |
| 03:45 UTC | HAIL 0.75 | N Peculiar | Cass, MO | |
| 03:48 UTC | HAIL 1.75 | Harrisonville | Cass, MO | WALL CLOUD ALSO REPORTED |
| 03:50 UTC | HAIL 1.25 | 1 Sw Harrisonville | Cass, MO | |
| 03:52 UTC | HAIL 0.75 | 4 E Raymore | Cass, MO | PEA TO DIME SIZE HAIL |
| 03:57 UTC | FUNNEL CLOUD | 3 N Harrisonville | Cass, MO | |
| 04:05 UTC | TSTM WND DMG | 1 E Gunn City | Cass, MO | MOBILE HOME DESTROYED |
| 04:14 UTC | HAIL 0.75 | 1 S Pittsville | Johnson, MO | DIME SIZE HAIL REPORTED |
| 04:14 UTC | TORNADO | 1 S Kingsville | Johnson, MO | |
| 04:20 UTC | HAIL 0.75 | Pittsville | Johnson, MO | |
| 05:17 UTC | FLASH FLOOD | Grandview | Jackson, MO | NUMEROUS LOCATIONS ALONG US-71 BETWEEN BLUE PARKWAY AND 150TH STREET IMPASSABLE DUE TO HIGH WATER |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of February 28, 2007
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 28 | 1:55 PM EST | EF0 | Broward, FL | 2.2 | 100 | $10,000 | ||
| February 28 | 6:33 PM CST | EF0 | Woodson, KS | 0.3 | 50 | |||
| February 28 | 6:53 PM CST | EF0 | Anderson, KS | 1.2 | 50 | |||
| February 28 | 7:01 PM CST | EF0 | Allen, KS | 0.1 | 20 | |||
| February 28 | 7:05 PM CST | EF1 | Anderson, KS | 9.4 | 440 | |||
| February 28 | 7:07 PM CST | EF0 | Allen, KS | 0.3 | 250 | |||
| February 28 | 7:24 PM CST | EF0 | Anderson, KS | 3.5 | 100 | |||
| February 28 | 7:30 PM CST | EF4 | Blue Mound–Mound City tornado, KS | 24.5 | 800 | $400,000 | ||
| February 28 | 10:05 PM CST | EF1 | Cass, MO | 6.2 | 50 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.